Alert archive / Colorado / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 36, NWS Denver/Boulder, CO

May 21, 2018Morgan County, Weld County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 21, 2018, 8:14 PM MDT for Morgan County, Weld County, Colorado. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 21, 2018, 8:14 PM MDT (02:14 UTC)
Expired
May 21, 2018, 9:00 PM MDT
In force
46 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.5 in
Wind
50.0 mph

Counties Morgan County, CO, Weld County, CO

The radar

The Denver radar (KFTG), 90 km from the middle of the area, began a volume at 02:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 21, 8:29 PM MDTHAIL 17 N Jackson Reservoir, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 2.2 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2018-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2018-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
3220 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

756 
WUUS55 KBOU 220214
SVRBOU
COC087-123-220300-
/O.NEW.KBOU.SV.W.0036.180522T0214Z-180522T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
814 PM MDT MON MAY 21 2018

The National Weather Service in Denver Colorado has issued a

* Severe Thunderstorm Warning for...
  Central Weld County in northeastern Colorado...
  Northwestern Morgan County in northeastern Colorado...

* Until 900 PM MDT.

* At 814 PM MDT, a severe thunderstorm was located near Jackson
  Reservoir, or 19 miles northwest of Fort Morgan, moving north at 25
  mph.

  HAZARD...Ping pong ball size hail.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect 
           damage to roofs, siding, windows, and vehicles.

* Locations impacted include...
  Briggsdale, Jackson Reservoir and Keota. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows!

&&

LAT...LON 4037 10393 4037 10411 4045 10426 4076 10442
      4077 10383
TIME...MOT...LOC 0214Z 172DEG 20KT 4042 10410 

HAIL...1.50IN
WIND...<50MPH
 
$$

GIMMESTAD
2 follow-up statements
389 
WWUS55 KBOU 220236
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
836 PM MDT MON MAY 21 2018

COC087-123-220300-
/O.CON.KBOU.SV.W.0036.000000T0000Z-180522T0300Z/
Weld CO-Morgan CO-
836 PM MDT MON MAY 21 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM MDT
FOR CENTRAL WELD AND NORTHWESTERN MORGAN COUNTIES...

At 834 PM MDT, a severe thunderstorm was located 10 miles north of
Jackson Reservoir, or 24 miles northwest of Fort Morgan, moving north
at 20 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.  A trained spotter reported hail the size 
         of quarters 7 miles north of Jackson Reservoir.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Briggsdale and Keota. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

&&

LAT...LON 4045 10394 4043 10409 4049 10424 4076 10442
      4077 10383
TIME...MOT...LOC 0234Z 174DEG 19KT 4053 10411 

HAIL...1.50IN
WIND...60MPH
 
$$

GIMMESTAD
036 
WWUS55 KBOU 220300
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
900 PM MDT MON MAY 21 2018

COC087-123-220309-
/O.EXP.KBOU.SV.W.0036.000000T0000Z-180522T0300Z/
Weld CO-Morgan CO-
900 PM MDT MON MAY 21 2018

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL WELD AND NORTHWESTERN
MORGAN COUNTIES WILL EXPIRE AT 900 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However hail up 
to the size of nickles, gusty winds and a period of heavy rain are 
still possible with this thunderstorm as it moves west of Keota 
towards Grover over the next hour.

LAT...LON 4045 10394 4043 10409 4049 10424 4076 10442
      4077 10383
TIME...MOT...LOC 0259Z 172DEG 20KT 4066 10413 

$$

GIMMESTAD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 3:14 PM MDT, 5 hours earlier.

Area forecast discussion, May 21, 3:14 PM MDT, 5 hours before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
314 PM MDT Mon May 21 2018

.SHORT TERM...(This evening through Tuesday)
Issued at 314 PM MDT Mon May 21 2018

Isolated to scattered afternoon thunderstorm activity over the
mountains is expected to come to an end through the evening with
the loss of daytime heating. Clearing skies will then occur
overnight. Tomorrow should be a repeat of today as the moist
southwest flow aloft continues. An embedded short wave should be
enough to produce another round of thunderstorms through the
afternoon. Once again, most of the activity should be over the
higher terrain. A surface low pressure area over eastern Colorado
tomorrow will produce a bit of a Denver Cyclone over the urban
corridor that will help to keep moisture pooled against the
foothills. Forecast CAPE values further east on the plains
indicate only weak instability, so only isolated probability of
precipitation forecasts will result. With only marginal
instability, strong to severe thunderstorms are not expected.

.LONG TERM...(Tuesday night through Monday)
Issued at 314 PM MDT Mon May 21 2018

...Summer-like weather expected much of this upcoming week...

Weak short wave and associated showers and thunderstorms are
expected to push off to the northeast Tuesday evening. Drier air
works in overnight with gradual clearing expected. Very warm and
drier southwest flow Wednesday will bring warmer temperatures and
probably less thunderstorm coverage by then. The northeastern
plains could still see a couple stronger storms in the afternoon
with better low level moisture holding in place with southeast
winds. CAPE could reach 1500-2000 J/kg, and bulk shear of 30-40
knots would be sufficient for a severe storm threat. However, the
warmer air aloft and lack of short wave will likely keep any storm
coverage limited.

On Thursday and Friday, the flow aloft will turn more westerly and
weaken with flat upper level ridging expected. As a result, we
should see a continuation of warm temperatures but less
thunderstorm coverage. High temperatures should push well into the
mid to upper 80s across the plains.

By Saturday, the upper level ridge will likely amplify over the
state as the next upper level low drops into California. Expect
another very warm and mostly dry day with such sharp upper level
ridging. Would not be surprised if Denver reaches 90F at some
point in the Thursday through Saturday period.

The next upper low is advertised by most medium range models to
open up and lift northeast across the Central Rockies late Sunday
into Monday. Confidence decreases in the timing here, so we'll go
with a slight chance of thunderstorms and offer a few degrees of
cooling by next Monday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 314 PM MDT Mon May 21 2018

Minimal aviation impacts through tonight and Tuesday as the drier
airmass will remain too stable for thunderstorms to develop on
the plains. Winds this afternoon will be driven by outflow from
decaying showers coming off of the foothills. Drainage southerly
winds are expected overnight. Tomorrow should see east to
southeast flow until shower activity in the afternoon causes
variable and gusty winds.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Dankers
LONG TERM...Barjenbruch
AVIATION...Dankers
Hazardous weather outlook, May 21, 11:03 AM MDT, 9 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1103 AM MDT Mon May 21 2018

COZ030>051-221715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1103 AM MDT Mon May 21 2018

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Scattered afternoon and evening thunderstorms are expected,
mainly over the mountains and parts of the Palmer Divide. The
stronger storms may produce brief moderate to heavy rain and small
hail.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Drier and warmer weather will continue through the week. There
will be a chance of of afternoon and evening thunderstorms on
Tuesday with only a slight chance of storms Wednesday through
Friday. A couple of storms on the eastern plains may be strong
Tuesday and Wednesday with hail and gusty winds the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

In the hours before

Special weather statement, May 21, 4:46 PM MDT, 3 hours 28 minutes before
Special Weather Statement
National Weather Service Denver CO
446 PM MDT MON MAY 21 2018

COZ041-046-212330-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County CO-
446 PM MDT MON MAY 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ELBERT COUNTY UNTIL
530 PM MDT...

At 444 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Kiowa, or 35 miles west of Limon, moving southeast
at 20 mph.

Nickel size hail will be possible with this storm.

This storm will remain over mainly rural areas of northeastern Elbert
County, passing about 15 miles east of Kiowa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3951 10438 3954 10429 3934 10392 3919 10403
      3913 10423 3913 10425
TIME...MOT...LOC 2244Z 319DEG 16KT 3945 10431

GIMMESTAD
Local storm report, May 21, 7:38 PM MDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
738 PM MDT MON MAY 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0516 PM     TORNADO          13 WSW AGATE            39.40N 104.17W
05/21/2018                   ELBERT             CO   BROADCAST MEDIA

            OBSERVERS REPORTED BRIEF CLOUD OF DUST NEAR
            THE FUNNEL IN AN OPEN FIELD WITH NO DAMAGE
            REPORTED. ESTIMATED EF-0.

&&
Special weather statement, May 21, 7:53 PM MDT, 21 minutes before
Special Weather Statement
National Weather Service Denver CO
753 PM MDT MON MAY 21 2018

COZ044-220245-
Morgan County CO-
753 PM MDT MON MAY 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MORGAN COUNTY UNTIL
845 PM MDT...

At 753 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles south of Weldona, or 10 miles west of Fort Morgan, moving
northeast at 15 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Fort Morgan, Wiggins, Log Lane Village, Jackson Reservoir, Weldona
and Goodrich.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4047 10379 4035 10372 4017 10395 4025 10411
      4052 10406 4052 10404
TIME...MOT...LOC 0153Z 213DEG 13KT 4029 10399

GIMMESTAD

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 7:53 PM MDTSpecial Weather StatementBOUMorgan52 min
May 21, 8:58 PM MDTSpecial Weather StatementBOUWeld47 min
May 22, 4:56 PM MDTSevere Thunderstorm WarningBOUBoulder, Broomfield, Larimer, Weld26 min
May 22, 5:37 PM MDTSpecial Weather StatementBOUBoulder38 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.